Alert archive / Utah / Flash Flood Warnings in 2022
Flash Flood Warning 1, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jun 19, 2022, 9:17 AM MDT for Carbon County, Utah. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2022, 9:17 AM MDT (15:17 UTC)
- Expired
- Jun 19, 2022, 11:45 AM MDT
- In force
- 2 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Carbon County, UT
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 3.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3747 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
839
WGUS55 KSLC 191517
FFWSLC
UTC007-191745-
/O.NEW.KSLC.FF.W.0001.220619T1517Z-220619T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
917 AM MDT Sun Jun 19 2022
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
The Bear burn scar in...
Northwestern Carbon County in central Utah...
* Until 1145 AM MDT.
* At 917 AM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Bear Burn Scar. Between 0.75 and 1 inch of
rain has fallen. Flash flooding is ongoing or expected to begin
shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through Crandall Canyon and Bear Canyon and onto Highway 6.
The debris flow can consist of rock, mud, vegetation and other loose
materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Bear Burn
Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Bear Burn Scar.
* Some locations that will experience flash flooding include...
Castle Gate.
This includes the following highways...
US Route 6 between mile markers 226 and 230 near Castle Gate.
Muddy flows are also expected to impact the Price Water Treatment
Plant located on the Price River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry washes is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3976 11096 3977 11094 3977 11089 3972 11086
3972 11091 3974 11096
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
LC2 follow-up statements
309
WGUS75 KSLC 191633
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
1033 AM MDT Sun Jun 19 2022
UTC007-191745-
/O.CON.KSLC.FF.W.0001.000000T0000Z-220619T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carbon UT-
1033 AM MDT Sun Jun 19 2022
...FLASH FLOOD WARNING FOR THE BEAR BURN SCAR REMAINS IN EFFECT
UNTIL 1145 AM MDT THIS MORNING FOR NORTHWESTERN CARBON COUNTY...
At 1033 AM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Bear Burn Scar. Between 1 and 1.50 inches of
rain has fallen. Flash flooding is ongoing or expected to begin
shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through Crandall Canyon and Bear Canyon and onto Highway 6.
The debris flow can consist of rock, mud, vegetation and other loose
materials. Debris has already been reported in Bear Canyon.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Bear Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Bear Burn Scar.
Some locations that will experience flash flooding include...
Castle Gate.
This includes the following highways...
US Route 6 between mile markers 226 and 230.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry washes is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3976 11096 3977 11094 3977 11089 3972 11086
3972 11091 3974 11096
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
LC309
WGUS75 KSLC 191744
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
1144 AM MDT Sun Jun 19 2022
UTC007-191754-
/O.EXP.KSLC.FF.W.0001.000000T0000Z-220619T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carbon UT-
1144 AM MDT Sun Jun 19 2022
...FLASH FLOOD WARNING FOR THE BEAR BURN SCAR WILL EXPIRE AT 1145 AM
MDT THIS MORNING FOR NORTHWESTERN CARBON COUNTY...
Flood waters have receded. The heavy rain has ended. Continue to use
caution if traveling along Highway 6 in this area.
LAT...LON 3976 11096 3977 11094 3977 11089 3972 11086
3972 11091 3974 11096
$$
ADWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 6:03 AM MDT, 3 hours 14 minutes earlier.
Area forecast discussion, Jun 19, 6:03 AM MDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
603 AM MDT Sun Jun 19 2022
.SYNOPSIS...A cold front will slowly cross the area today into
tonight. Gusty winds will persist ahead of the cold front, mainly
across southern and eastern Utah today. Cooler air will spread into
the area behind the cold front, with a more benign pattern
setting up for midweek.
&&
.SHORT TERM (THROUGH 12Z TUESDAY)...The upstream upper trough
remains centered over Nevada this morning while Utah remains under a
southerly flow aloft. Drier air has spread into western Utah, while
moisture remains over the east with PWATs around 0.8-0.9 inches
along the Green River on the eastern edge of the forecast area.
Showers and thunderstorms continue to develop along the east slopes
of the spine of Utah and adjacent valleys, near the moisture
gradient. These storms are aided by large scale lift owing to upper
divergence near the right entrance region of the upper jet. The
storms have trended increasingly wet through the night, and training
storms will bring the threat of flash flooding to prone areas into
at least midday. This mostly includes recent burn scars across the
northeastern quadrant of Utah, as these lie within/near the moisture
gradient.
Otherwise, a cold front associated with the upstream trough will
slowly work its way across the area today into tonight, as it will
be progressively pushed by a series of embedded shortwave
disturbances rotating around the mean trough. Ahead of the front,
gusty southwest winds can be expected again, mainly across southern
and eastern Utah. These winds will be borderline Advisory in some
spots, especially during the early part of the afternoon, with
gusts 40-45 mph.
As colder air aloft advects into northern Utah from the west and
destabilizes the airmass, expect showers to develop across northwest
Utah this afternoon, then spread east into the Wasatch Front and
adjacent mountains. With less moisture in place, these showers will
be drier in nature and have the potential to produce gusty outflow
winds. These showers are expected to continue to linger into
tomorrow before the trough exits the area. Cooler conditions will
settle into the area today into tomorrow, with afternoon maxes
running around 10 degrees below Climo in many areas tomorrow.
.LONG TERM (After 12Z/6AM Tuesday)...A shallow ridge is expected to
build through much of the long-term period, bringing temperatures
from about 5 degrees below normal on Tuesday to around 5-10 degrees
above normal by late week. With this ridge, there is little
uncertainty regarding the overall pattern across the western US
through Thursday. Beyond, despite higher uncertainty, an overall
ridge is likely to dominate for the remainder of the long-term
period.
A cutoff low will form from the overall trough impacting our area
this weekend, moving to the west before temporarily settling over
the CA coast. Once this cutoff low begins to move eastward again and
is absorbed into the mean flow, it will likely bring some PVA and a
bit of moisture across northern UT on Thursday. This could help
produce scattered showers and isolated thunder across the
central/southern Wasatch and Uintas Thursday afternoon/evening.
In addition to this feature, southerly flow may bring some moisture
in from the south across south-central and southeastern UT beginning
late Wednesday. There is some uncertainty here in how exactly the
southerly flow sets up, so it is possible that any moisture stays
too far east for any shower activity on Wednesday. If it does
produce isolated showers, they will likely remain across the
southeastern portion of the forecast area. Thursday will likely see
the highest coverage of showers and isolated thunder due to the
combination of added moisture and the remnant cutoff low. Still,
most shower potential will remain east of I-15.
PWAT values are expected to remain elevated across southern UT
through the remainder of the long-term period, with values nearing
1" across southeastern UT. The EC ensemble suggests a 40% chance of
exceeding 1" PWAT after Thursday. Exactly how much moisture we get
depends on how strong the ridge builds in. A stronger ridge (58% of
ensemble members) will promote better southerly flow for increased
moisture. Increased moisture could produce higher coverage of
showers and isolated thunder each afternoon/evening for the rest of
the long-term period.
Beyond Friday, uncertainty in the overall pattern increases. Most
(78%) of members favor a strong ridge with some variance in its
amplitude. The other 22% of members favor the backside of a ridge in
southwesterly flow with a trough located over the Pacific Northwest.
There isn't a clear difference at this time in sensible weather, but
this will impact weather beyond the long-term period.
&&
.AVIATION...KSLC...Light southeasterly flow is expected through
roughly 15z. At this time, expect gusts out of the south to
increase. A distinct wind shift to northwesterly flow is expected
around 22-23z. In addition, gusty outflow winds out of the northwest
are possible between 21-23z. Light southeasterly flow may return
around 09z, however there is a 40% likelihood of northwesterly flow
continuing instead. Isolated rain showers are possible after 04z.
VFR conditions expected for the valid TAF period.
.REST OF UTAH AND SOUTHWEST WYOMING...Gusty southerly flow will pick
up after 15z across the area. A front will move across the area from
west to east between 18-04z, causing a distinct shift to
northwesterly/westerly flow. Scattered showers and isolated thunder
is expected to continue near the Uinta Mountains until roughly 20-
22z. Additional scattered showers are expected to develop across the
West Desert to the Wasatch Front during the afternoon/evening.
&&
.FIRE WEATHER...Drier air will spread into southern Utah today ahead
of a cold front which will slowly cross Utah through tonight.
Southerly winds will remain gusty ahead of and near the cold front,
which will combine with the dry conditions to create another round
of widespread critical fire weather conditions mainly for the
central and southern mountains through the southern and eastern
valleys. There will also be brief and less widespread critical fire
weather conditions for the eastern extent of the west desert zones
(mainly 492 and 495), but the strongest winds and driest conditions
will exist during the early afternoon timeframe, after which winds
will trend downward and humidities increase behind the cold front.
Cooler temperatures will settle into the area behind the front
through the early part of the week.
Showers with scattered lighting activity will continue through
around midafternoon across northeast through east-central Utah.
These storms have trended more wet since last evening, with wetting
rain expected near the stronger storms. As these showers gradually
wind down during the afternoon, another area of showers will spread
into northern Utah from the west. These will be drier and will be
capable of producing gusty microburst winds. Isolated lightning
activity can be expected with these storms through tonight and into
Monday.
Expect more benign weather and warmer temperatures for the middle
portion of the week before moisture increases into the area once
again.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 10 PM MDT this evening for UTZ484-489-493-
494-496-498.
WY...None.
&&
Cheng/Cunningham
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpIn the hours before
Local storm report, Jun 19, 7:29 AM MDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
729 AM MDT SUN JUN 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 AM TSTM WND GST 13 NNE CASTLE GATE 39.89N 110.75W
06/19/2022 M62 MPH DUCHESNE UT MESONET
INDIAN CANYON SUMMIT
&&
LCLocal storm report, Jun 19, 8:31 AM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
831 AM MDT SUN JUN 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM FLASH FLOOD CAPITOL REEF NP 38.28N 111.20W
06/18/2022 WAYNE UT PARK/FOREST SRVC
GRAND WASH ROAD AND CAPITOL GORGE ROAD CLOSED ON THE
MORNING OF 6/19 DUE TO MUD FROM FLASH FLOODING DURING THE
PREVIOUS NIGHT. TIME OF EVENT ESTIMATED BASED ON RADAR.
&&
LCThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:15 PM MDT | Special Weather Statement | SLC | Davis | 45 min |
| Jun 19, 1:09 PM MDT | Special Weather Statement | SLC | Tooele | 66 min |
| Jun 19, 1:59 PM MDT | Special Weather Statement | SLC | Tooele | 61 min |
| Jun 19, 2:23 PM MDT | Special Weather Statement | SLC | Duchesne | 37 min |
| Jun 19, 2:42 PM MDT | Special Weather Statement | SLC | Davis | 63 min |
| Jun 19, 2:53 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Tooele | 37 min |
| Jun 19, 3:01 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Tooele, Weber | 44 min |
| Jun 19, 3:12 PM MDT | Special Weather Statement | SLC | Davis, Salt Lake | 63 min |
| Jun 19, 3:25 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Weber | 35 min |
| Jun 19, 3:46 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 29 min |
| Jun 19, 3:58 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Weber | 17 min |
| Jun 19, 4:07 PM MDT | Special Weather Statement | SLC | Morgan | 53 min |
| Jun 19, 4:17 PM MDT | Special Weather Statement | SLC | Box Elder, Weber | 43 min |
| Jun 19, 4:52 PM MDT | Special Weather Statement | SLC | Box Elder | 38 min |
Nearby
Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.